Tennessee, 2011Damaging Winds in Tennessee, August 8, 2011
August 8, 2011 · NWS MRX · 11 events in 8 counties and zones
A thunderstorm complex moved across east Tennessee. The outflow boundaries triggered thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex moved across east Tennessee. The outflow boundaries triggered thunderstorms during the afternoon and evening hours. Several thunderstorms produced damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 8, 9:10 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 8, 9:10 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT MON AUG 8 2011
.DISCUSSION...LOCAL ATMOSPHERE PROGGED TO BECOME MODERATELY UNSTABLE
THIS AFTERNOON WITH A BIT MORE CAPE THAN THE AREA HAS SEEN THE PAST
COUPLE DAYS. THUNDERSTORM COMPLEX OVER SOUTHERN MISSOURI MAY BE
BUILDING ONTO THE PLATEAU TOWARD THE END OF THE FIRST PERIOD OR
EARLY IN THE SECOND PERIOD FORECAST AS WELL. WILL STAY WITH THE
SCATTERED POPS FOR THE AFTERNOON. TEMP FORECAST ALSO ON TRACK WITH
HIGHS MAINLY IN THE LOW TO MID 90S.
&&
.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 97 74 93 70 92 / 30 50 40 50 10
KNOXVILLE AIRPORT, TN 94 72 91 69 89 / 30 50 40 40 10
OAK RIDGE, TN 94 72 91 68 88 / 30 50 40 40 10
TRI CITIES AIRPORT, TN 92 69 89 63 86 / 30 50 30 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 8, 4:00 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 8 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER
VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI
RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.
A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN
REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.
DMG
In the hours before
Special weather statement, Aug 8, 11:51 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 PM EDT MON AUG 8 2011
TNZ067-068-083>086-081730-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
1251 PM EDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MEIGS...MCMINN...
LOUDON...ROANE AND RHEA COUNTIES UNTIL 130 PM EDT...
AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DECATUR...MOVING EAST AT
10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...TEN
MILE...MURRAY STORE AND NIOTA.
Special weather statement, Aug 8, 11:53 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1253 PM EDT MON AUG 8 2011
TNZ035-036-067-068-081730-
ANDERSON TN-LOUDON TN-MORGAN TN-ROANE TN-
1253 PM EDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 130 PM EDT...
AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF WARTBURG...MOVING EAST AT 10
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...
HARRIMAN...OAKDALE...DEARMOND AND PETROS.
Thunderstorm Wind, Roane
- When
- August 8, 12:30 PM EST to 12:40 PM EST
- Where
- Roane County, Oliver Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 36.050, -84.330
Broadcast media reported a barn destroyed and a small shed blown off its foundation by thunderstorm wind in Oliver Springs. Trees and powerlines were also downed by the wind.
Thunderstorm Wind, Roane
- When
- August 8, 12:55 PM EST to 1:00 PM EST
- Where
- Roane County, Oliver Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.050, -84.330
Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind in Oliver Springs.
Thunderstorm Wind, Monroe
- When
- August 8, 1:05 PM EST to 1:15 PM EST
- Where
- Monroe County, Tellico Plains
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -84.300
Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind in Tellico Plains.
Thunderstorm Wind, Blount
- When
- August 8, 1:30 PM EST to 1:35 PM EST
- Where
- Blount County, Maryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.970
Law enforcement personnel reported a few trees downed by thunderstorm wind in Maryville.
Thunderstorm Wind, Jefferson
- When
- August 8, 2:30 PM EST to 2:35 PM EST
- Where
- Jefferson County, Dandridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -83.420
Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind in Dandridge.
Thunderstorm Wind, Jefferson
- When
- August 8, 2:30 PM EST to 2:35 PM EST
- Where
- Jefferson County, 2.79 mi E of Mill Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 36.170, -83.470
Highway department personnel reported a few trees downed by thunderstorm wind in the Cherokee Dam area south of Rutledge.
Thunderstorm Wind, Sevier
- When
- August 8, 2:35 PM EST to 2:40 PM EST
- Where
- Sevier County, 1 mi E of Sevierville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -83.552
A trained spotter reported a few trees downed by thunderstorm wind near Sevierville.
Thunderstorm Wind, Greene
- When
- August 8, 3:10 PM EST to 3:15 PM EST
- Where
- Greene County, 1 mi S of Mohawk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.185, -83.050
Law enforcement personnel reported several trees downed by thunderstorm wind near Mohawk.
Thunderstorm Wind, Sullivan
- When
- August 8, 4:40 PM EST to 4:45 PM EST
- Where
- Sullivan County, 2 mi W of Bloomingdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -82.516
Law enforcement personnel reported a tree downed by thunderstorm wind near Bloomingdale.
Thunderstorm Wind, Washington
- When
- August 8, 5:15 PM EST to 5:20 PM EST
- Where
- Washington County, Johnson City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.350
Law enforcement personnel reported a tree downed by thunderstorm wind in Johnson City.
Thunderstorm Wind, Blount
- When
- August 8, 6:15 PM EST to 6:20 PM EST
- Where
- Blount County, 1.68 mi W of Shooks Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -83.810
Law enforcement personnel reported a couple of trees downed by thunderstorm wind near Seymour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 8, 2011$67,000 · 2.75 in hail · 25 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Iowa, August 8, 20111 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339551, 339552, 339553, 339554, 339555, 339556, 339557, 339558, 339559, 339560, 339561.